Alert archive / Pennsylvania / Flash Flood Watches in 2011

Flash Flood Watch 2, NWS State College, PA

April 22, 20116 counties in Pennsylvania

NWS State College, PA issued this flash flood watch at Apr 22, 2011, 2:51 PM EDT for 6 counties in Pennsylvania. It took effect at Apr 23, 2011, 12:00 AM EDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Apr 22, 2011, 2:51 PM EDT (18:51 UTC)
In effect from
Apr 23, 2011, 12:00 AM EDT
Expired
Apr 23, 2011, 8:50 PM EDT
In force
21 hr
Issued by
NWS State College, PA
Flood severity
None

Counties Bedford County, PA, Blair County, PA, Cambria County, PA, Fulton County, PA, Huntingdon County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 87 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 388 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1702 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
388 m²/s²
0-3 km storm-relative helicity
443 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

837 
WGUS61 KCTP 221852
FFACTP

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
251 PM EDT FRI APR 22 2011

PAZ024>026-033>035-230300-
/O.NEW.KCTP.FF.A.0002.110423T0400Z-110424T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-FULTON-
INCLUDING THE CITIES OF...JOHNSTOWN...ALTOONA...HUNTINGDON...
MOUNT UNION...SOMERSET...BEDFORD...MCCONNELLSBURG
251 PM EDT FRI APR 22 2011

...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH
SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF CENTRAL PENNSYLVANIA...
  INCLUDING THE FOLLOWING AREAS...BEDFORD...BLAIR...CAMBRIA...
  FULTON...HUNTINGDON AND SOMERSET.

* FROM MIDNIGHT EDT TONIGHT THROUGH SATURDAY EVENING

* RAIN WILL FALL OVER THE AREA TONIGHT AND SATURDAY. STORM TOTAL
  RAINFALL OF UP TO TWO INCHES IS POSSIBLE.  

* WITH STREAMS AT HIGH LEVELS AND MOIST SOILS...THE FORECAST
  RAINFALL COULD BRING RAPID RISES IN STREAMS AND CREEKS AND MAY
  RESULT IN FLASH FLOODING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

CR
3 follow-up statements
798 
WGUS61 KCTP 230850
FFACTP

FLOOD WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
450 AM EDT SAT APR 23 2011

PAZ024>026-033>035-240400-
/O.CON.KCTP.FF.A.0002.000000T0000Z-110424T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-FULTON-
450 AM EDT SAT APR 23 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF CENTRAL PENNSYLVANIA...INCLUDING THE FOLLOWING 
 AREAS...BEDFORD...BLAIR...CAMBRIA...FULTON...HUNTINGDON AND 
 SOMERSET.

* THROUGH THIS EVENING. 

* OCCASIONAL SHOWERS AND THUNDERSTORMS MAY CAUSE LOCALLY HEAVY
  RAIN TODAY. STORM TOTAL RAINFALL OF UP TO TWO INCHES IS
  POSSIBLE.

* WITH STREAMS AT HIGH LEVELS AND MOIST SOILS...THE FORECAST 
 RAINFALL COULD BRING RAPID RISES IN STREAMS AND CREEKS AND MAY 
 RESULT IN FLASH FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
677 
WGUS61 KCTP 231717
FFACTP

FLOOD WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
117 PM EDT SAT APR 23 2011

PAZ024>026-033>035-240400-
/O.CON.KCTP.FF.A.0002.000000T0000Z-110424T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-FULTON-
117 PM EDT SAT APR 23 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF CENTRAL PENNSYLVANIA...INCLUDING THE FOLLOWING 
 AREAS...BEDFORD...BLAIR...CAMBRIA...FULTON...HUNTINGDON AND 
 SOMERSET.

* UNTIL MIDNIGHT EDT TONIGHT. 

* HEAVY RAINFALL IS POSSIBLE FROM THIS EVENING THROUGH TONIGHT
  ACROSS THE SOUTH CENTRAL MOUNTAINS. LOCALIZED RAINFALL AMOUNTS
  UP TO ONE INCH MAY RESULT IN FLOODING.

* WITH STREAMS AT HIGH LEVELS AND SATURATED SOILS...THE FORECAST
  RAINFALL COULD BRING RAPID RISES ON SMALL STREAMS AND CREEKS AND
  SIGNIFICANT PONDING IN AREAS OF POOR DRAINAGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
MS
619 
WGUS61 KCTP 240050
FFACTP

FLOOD WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
850 PM EDT SAT APR 23 2011


PAZ024>026-033>035-240200-
/O.CAN.KCTP.FF.A.0002.000000T0000Z-110424T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-FULTON-
850 PM EDT SAT APR 23 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF CENTRAL PENNSYLVANIA HAS
BEEN CANCELLED. RAINFALL OF A QUARTER TO ONE HALF INCH IS POSSIBLE
THIS EVENING ACROSS THE LAUREL HIGHLANDS...BUT HEAVY RAINFALL IS
NO LONGER EXPECTED.

$$

DEVOIR

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Apr 22, 11:28 AM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Apr 22, 11:28 AM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1128 AM EDT FRI APR 22 2011

.SYNOPSIS...
A WARM FRONT PUSHING INTO THE ALLEGHENY PLATEAU AND PORTIONS OF
CENTRAL PENNSYLVANIA THIS MORNING WILL BRING A MIXTURE OF LIGHT RAIN
AND SNOW...WHICH WILL CHANGE TO ALL LIGHT RAIN THIS AFTERNOON.
RAIN WILL THEN OCCUR ACROSS THE ENTIRE REGION TONIGHT INTO
SATURDAY MORNING...FALLING MODERATELY TO HEAVY AT TIMES. UNSETTLED
AND SHOWERY CONDITIONS WILL LIKELY ARRIVE AGAIN FOR A PART OF
EASTER SUNDAY...AND CONTINUE THROUGH THE FIRST HALF OF NEXT WEEK
AS TEMPERATURES TREND GRADUALLY UPWARD.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
TRIMMED BACK POPS FOR REMAINDER OF TODAY FOR MUCH OF CWA. EVEN
THOUGH PRECIP SHIELD INDICATED ON RADAR...LITTLE OF IT REACHING
THE GROUND AND EVEN WHERE IT IS...GETTING REPORTS OF VERY LIGHT
/NON MEASUREABLE/ RAIN OR SNOW. TEMP/DEWPOINT SPREAD JUST TOO HIGH
TO OVERCOME FOR LIGHT PRECIP ORIGINATING AT THE MID-LEVELS.

BEST PROB FOR MEASURABLE PRECIP THROUGH 18Z WILL BE IN THE
KJST/KAOO AREA WHERE ECHO RETURNS ARE STRONGEST AND ACROSS
SOUTHERN TIER WHERE SCT SHOWERS WILL PERSIST. AFTER 18Z...THE NEXT
WAVE WILL BRING QUICKLY INCREASING POPS TO THE NW MTNS AS WELL AS
GRADUALLY INCREASING POPS ELSEWHERE AS ISENTROPIC FLOW ALONG THE
300K THETA SFC INCREASES ALONG WITH INCREASING SOUTHERLY FLOW AT
850 MB. QPF TOTALS THROUGH THE AFTERNOON SHOULD REMAIN LESS THAN
A TENTH OF AN INCH FOR THE MAJORITY OF LOCATIONS...THOUGH WESTERN
EDGE COUNTIES COULD SEE BETWEEN A TENTH AND A QUARTER INCH BY 00Z.

TEMPS WILL BE UNSEASONABLY COLD FOR LATE APRIL...OR IN THE LOWER TO
MID 40S ACROSS THE REGION TO THE WEST OF ROUTE 11/15. TEMPERATURES
WILL BE AROUND 50F FURTHER TO THE EAST THROUGHOUT THE SUSQ VALLEY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
SOUTHERLY LLJ INCREASES FROM 20-25 KTS...TO 35-40 KTS TODAY WILL
TRANSPORT ABUNDANT MOISTURE INTO CENTRAL PENN TONIGHT. THE STRENGTH
OF THIS LLVL SPEED MAX WILL INCREASE TO 45 TO 55 KTS SATURDAY WHILE
VEERING MORE TWD THE SOUTHWEST.

THE SREFS PRECIPITABLE WATER INCREASES TO AROUND 30 MM TODAY BEFORE
SHIFTING EAST TWD THE MID ATLANTIC COAST. THE 21/21Z AND 22/03Z SREF
HIGHLIGHTS A REGION OF EXTREMELY HIGH 850 MB MOISTURE FLUX VALUES
AROUND 6 ST DEVIATIONS ABOVE NORMAL. THIS BULLSEYE OF MOISTURE FLUX
WILL ADVECT EAST ACROSS ALL OF PENN DURING THE 09-18Z PERIOD
SATURDAY.

RAINFALL RATES NEAR AND AHEAD OF THIS CHUNK OF LLVL ENERGY WILL BE
APPROX 2-4 TENTHS OF AN INCH PER HOUR...WITH LOCALLY HEAVIER
DOWNPOURS POSSIBLE WHERE ELEVATED CONVECTION RIDES NE ABOVE THE
STEEP SFC-925 MB FRONT THAT WILL BE BANKED UP AGAINST THE ALLEGHENY
FRONT.

FLOOD GUIDANCE REMAINS QUITE LOW DUE TO RECENT RAIN. HOWEVER...AN
EXAMINATION OF LATEST FFG/FFH STILL INDICATES ARND 1 INCH IS NEEDED
WITHIN 12HRS TO CAUSE FLOODING IN EVEN THE MOST VULNERABLE BASINS.
LATEST SREF DATA INDICATES SUCH RAINFALL IS HIGHLY UNLIKELY THRU AT
LEAST 00Z SAT.

THE DAY SHIFT WILL HAVE PLENTY OF TIME TO PAINT A FLOOD WATCH ACROSS
OUR SCENT OR LOWER SUSQ VALLEY...WHERE THIS HEAVIEST RAIN HAS BEEN
CONCENTRATED DURING THE PAST FEW WEEKS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
ANOTHER WAVE RIDES EAST ABOVE THE NEARLY EAST TO WEST...QUASI-STNRY
FRONT /SITUATED OVER CENTRAL OR SRN PENN/ ON EASTER SUNDAY. 03Z SREF
INDICATES A FAIRLY HIGH PROB FOR ONE TENTH OF AN INCH OR MORE FROM
NEAR I-80...SOUTH TO THE MASON-DIXON LINE.

OTHERWISE...LITTLE CHANGE WAS MADE TO THE REST OF EXTENDED FORECAST
IN THE LATEST GUIDANCE AS STATIONARY FRONTAL ZONE IS FORECAST TO
REMAIN IN THE VICINITY OF PA THROUGH AT LEAST MONDAY. SEVERAL WAVES
OF LOW PRESSURE ARE FORECAST TO MOVE ALONG THE FRONT...BRINGING
SEVERAL OPPORTUNITIES FOR ADDITIONAL RAINFALL OVER THE WEEKEND AND
INTO EARLY NEXT WEEK.

TRENDS OF MODEL GUIDANCE CONTINUE TO SUGGEST BUILDING OF AN UPPER
RIDGE INTO THE EASTER U.S. DURING THE MIDDLE OF NEXT WEEK. THIS
WILL HELP TO LIFT THE WARM FRONT NORTH THROUGH PA TUE OR WED
DECREASING THE COVERAGE OF SHOWERS AND ALLOWING TEMPS TO WARM
WELL ABOVE SEASONAL NORMALS.

TRENDS ALSO HOWEVER SUGGEST THE POTENTIAL FOR LINGERING FRONTAL
SYSTEM OVER THE REGION TOWARD THE END OF THE PERIOD...KEEPING THE
NEED FOR ABOVE NORMAL POPS FOR NEXT THURS.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS WILL PREVAIL INTO THE MID TO LATE MORNING HOURS
TODAY. NO PCPN HITTING THE GROUND YET ACROSS THE NW MOUNTAINS.

RAIN WITH THE NEXT SYSTEM WILL MOVE IN BY LATE MORNING OR
EARLY AFT ACROSS THE WESTERN AREAS...AND INTO EASTERN AREAS
BY LATE AFT OR EARLY EVENING. AIRMASS IS QUITE DRY...RAIN
COULD START AS SNOW. MVFR AND IFR CONDITIONS WILL DEVELOP
SHORTLY AFTER THE PCPN STARTS.

LLWS WILL BE LIKELY BY THIS EVENING...AS A STRONG LLJ DEVELOPS.

VFR CONDITIONS COULD DEVELOP AGAIN SATURDAY AFTERNOON
INTO THE EVENING HOURS...AS OCCLUDED FRONT MOVES EAST OF
CENTRAL PA. QUESTION IS HOW FAR SOUTH THE FRONT GOES.

THUS THE SHOWERS COULD LINGER ALONG THE MD BORDER...AND START
TO MOVE BACK TO THE NORTH ON SUNDAY INTO MONDAY... WITH MORE MVFR
AND IFR CONDITIONS...AS FRONT STARTS LIFT BACK AS A WARM FRONT.

LESS THAN GREAT CONDITIONS COULD LINGER FOR MUCH OF NEXT
WEEK...GIVEN SPLIT FLOW. SOUTHERN PA COULD BE ON THE MILD
SIDE AT TIMES WITH VFR CONDITIONS...BUT MUCH OF THE ENTIRE
AREA COULD SEE WIDESPREAD MVFR AND IFR CONDITIONS WITH
GUSTY WINDS AND SHOWERS...ALONG WITH A CHC OF A THUNDERSTORM.

OUTLOOK...
SAT...MVFR/IFR IN RAIN/TSTMS.
SUN-TUE...MVFR/IFR IN SHOWERS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LAMBERT/RXR
NEAR TERM...LAMBERT/RXR
SHORT TERM...LAMBERT
LONG TERM...LAMBERT/GARTNER
AVIATION...MARTIN
Hazardous weather outlook, Apr 22, 8:19 AM EDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
819 AM EDT FRI APR 22 2011

PAZ004>006-010>012-017>019-024>027-033>035-037-041-045-231230-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
SOMERSET-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SOUTHERN CLINTON-
819 AM EDT FRI APR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A MIXTURE OF LIGHT RAIN AND SNOW IS LIKELY THIS MORNING...WITH
LIGHT ACCUMULATIONS POSSIBLE ON THE RIDGES IN THE NORTHERN AND
CENTRAL MOUNTAINS. ANY SNOW WILL CHANGE TO RAIN BY THE AFTERNOON.

LATER TONIGHT...LOCALLY HEAVY RAIN IS EXPECTED AHEAD OF A COLD
FRONT APPROACHING FROM THE MIDWEST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LOCALLY HEAVY RAIN SATURDAY MORNING WILL TAPER OFF TO JUST A FEW
SHOWERS OR SOME DRIZZLE BY THE AFTERNOON HOURS. RAINFALL OF 1 TO 2
INCHES IS LIKELY BY SATURDAY AFTERNOON. THIS AMOUNT OF RAINFALL
OCCURRING IN AN 18 TO 24 HOUR PERIOD WILL LEAD TO RISES ON SOME
STREAMS...AND BRING THE POTENTIAL FOR LOCALIZED MINOR FLOODING
ACROSS PARTS OF CENTRAL PENNSYLVANIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ028-036-042-046-049>053-056>059-063>066-231230-
JUNIATA-FRANKLIN-SULLIVAN-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
819 AM EDT FRI APR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

LATE TONIGHT...LOCALLY HEAVY RAIN IS EXPECTED AHEAD OF A COLD
FRONT APPROACHING FROM THE MIDWEST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LOCALLY HEAVY RAIN SATURDAY MORNING WILL TAPER OFF TO JUST A FEW
SHOWERS OR SOME DRIZZLE BY THE AFTERNOON HOURS. RAINFALL OF 1 TO 2
INCHES IS LIKELY BY SATURDAY AFTERNOON. THIS AMOUNT OF RAINFALL
OCCURRING IN AN 18 TO 24 HOUR PERIOD WILL LEAD TO RISES ON SOME
STREAMS...AND BRING THE POTENTIAL FOR LOCALIZED MINOR FLOODING
ACROSS PARTS OF CENTRAL PENNSYLVANIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RXR

Nearby

Flash Flood Watches in Pennsylvania, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.